Don’t forget multivitamins after weight loss surgery

October 9th, 2008 - 12:34 pm ICT by IANS  

London, Oct 9 (IANS) Latest research suggests that you should not forget to take your multivitamins after gastric bypass surgery for obesity.The case of a woman who developed a vitamin deficiency disease because she did not take multivitamins after weight-loss surgery was taken up for study by Rachel Batterham and Alberic Fiennes, of University College London.

The 27-year-old woman attended hospital with a three-week history of dizziness, low-appetite, and vomiting, having had uncomplicated gastric bypass surgery two months earlier at University College Hospital (UCH) London.

Upon discharge after her weight-loss surgery, she was prescribed the standard treatments of multivitamins and lansoprazole - a drug which prevents the stomach producing acid, according to a release of UCH. The report was published in this week’s edition of The Lancet.

Upon examination, she had rapid heartbeat and dehydration, and was provisionally diagnosed with gastric outflow obstruction; but an endoscopy revealed nothing of note.

Since the surgery the woman had lost nearly 20 kg, and blood tests gave results consistent with dehydration. She was given intravenous fluids, including glucose, and also drank high-sugar energy drinks.

The next day, she felt light headed and collapsed in the shower, and had extremely low blood pressure. Further tests revealed abnormal eye movements, hyper-reflexia in her arms, weakness of the thighs, and reduced touch sensation - all of which led to the diagnosis of thiamine (vitamin B1) deficiency.

Intravenous administration of thiamine began, and the patient made a full recovery. She admitted that she had not been taking her multivitamins.

Following gastric bypass surgery, vitamin supplements are necessary to make up the shortage of vitamins entering the body through food intake. Total body thiamine stores last 18-60 days, and deficiency can cause wet beriberi (cardiovascular problems), dry beriberi (nervous system problems) or Wernicke’s encephalopathy (an acute neurological disorder characterised by eye movement problems).

The woman had symptoms of all these three conditions.

Related Stories

Tags: , , , , , , , , ,

Posted in Sci-Tech |